Two-phase semilinear free boundary problem with a degenerate phase

  • Norayr Matevosyan
  • Arshak Petrosyan


We study minimizers of the energy functional
$$\int\limits_{D} [|\nabla u|^2+ \lambda(u^+)^p]\,{\rm d}x$$
for \({p\in (0,1)}\) without any sign restriction on the function u. The distinguished feature of the problem is the lack of nondegeneracy in the negative phase. The main result states that in dimension two the free boundaries \({\Gamma^+=\partial\{u>0\}\cap D}\) and \({\Gamma^-=\partial\{u<0\}\cap D}\) are C 1,α -regular, provided \({1-\epsilon_0<p<1}\) . The proof is obtained by a careful iteration of the Harnack inequality to obtain a nontrivial growth estimate in the negative phase, compensating for the apriori unknown nondegeneracy.

Mathematics Subject Classification (2000)

Primary 35R35 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Alt H.W., Phillips D.: A free boundary problem for semilinear elliptic equations. J. Reine Angew. Math. 368, 63–107 (1986)MathSciNetzbMATHGoogle Scholar
  2. 2.
    Brauner, C.-M., Nicolaenko, B.: On nonlinear eigenvalue problems which extend into free boundaries problems. Bifurcation and nonlinear eigenvalue problems (Proc., Session, Univ. Paris XIII, Villetaneuse, 1978), Lecture Notes in Math., vol. 782, pp. 61–100. Springer, Berlin (1980)Google Scholar
  3. 3.
    Caffarelli L.A., Rivière N.M.: Smoothness and analyticity of free boundaries in variational inequalities. Ann. Scuola Norm. Sup. Pisa Cl. Sci. (4) 3(2), 289–310 (1976)MathSciNetzbMATHGoogle Scholar
  4. 4.
    Cannon, J.R., Hill, C.D.: On the movement of a chemical reaction interface. Indiana Univ. Math. J. 20, 429–454 (1970/1971)Google Scholar
  5. 5.
    Giaquinta M., Giusti E.: Sharp estimates for the derivatives of local minima of variational integrals. Boll. Un. Mat. Ital. A (6) 3(2), 239–248 (1984) (English, with Italian summary)MathSciNetzbMATHGoogle Scholar
  6. 6.
    Lindgren E., Petrosyan A.: Regularity of the free boundary in a two-phase semilinear problem in two dimensions. Indiana Univ. Math. J. 57(7), 3397–3417 (2008)MathSciNetzbMATHCrossRefGoogle Scholar
  7. 7.
    Phillips D.: A minimization problem and the regularity of solutions in the presence of a free boundary. Indiana Univ. Math. J. 32((1), 1–17 (1983)MathSciNetzbMATHCrossRefGoogle Scholar
  8. 8.
    Phillips D.: Hausdorff measure estimates of a free boundary for a minimum problem. Commun. Partial Differ. Eq. 8(13), 1409–1454 (1983)zbMATHCrossRefGoogle Scholar
  9. 9.
    Weiss G.S.: Partial regularity for weak solutions of an elliptic free boundary problem. Commun. Partial Differ. Eq. 23(3-4), 439–455 (1998)zbMATHCrossRefGoogle Scholar
  10. 10.
    Weiss G.S.: An obstacle-problem-like equation with two phases: pointwise regularity of the solution and an estimate of the Hausdorff dimension of the free boundary. Interfaces Free Bound. 3(2), 121–128 (2001). doi: 10.4171/IFB/35 MathSciNetzbMATHCrossRefGoogle Scholar

Copyright information

© Springer-Verlag 2010

Authors and Affiliations

  1. 1.Department of Applied Mathematics and Theoretical PhysicsUniversity of CambridgeCambridgeUK
  2. 2.Department of MathematicsPurdue UniversityWest LafayetteUSA

Personalised recommendations